Illinois, 2008Winter Weather in Illinois, December 8, 2008
December 8, 2008 · NWS ILX · 1 event in 1 county or zone
A warm front lifted northward through central Illinois during the overnight hours of December 7th into the early morning of December 8th. Light freezing rain accompanied the front, creating icy roads and numerous traffic accidents across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward through central Illinois during the overnight hours of December 7th into the early morning of December 8th. Light freezing rain accompanied the front, creating icy roads and numerous traffic accidents across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 7, 11:52 PM CST, 8 minutes earlier.
Area forecast discussion, Dec 7, 11:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1152 PM CST SUN DEC 7 2008
.DISCUSSION...
ISSUED 852 PM CST SUN DEC 7 2008
CHALLENGE OF THE EVENING IS ON WHETHER PRECIP WILL DEVELOP
TONIGHT...AND IF IT DOES...HOW MUCH FREEZING RAIN/ICING WILL OCCUR.
WIND PROFILERS UPSTREAM SHOW A MARKED INCREASE IN LOW LEVEL
WINDS...WITH A TEXTBOOK WAA PROFILE WITH HEIGHT. 40-45 KTS OF WIND
AT 925-850MB INDICATE THE LLJ HAS INCREASED DRAMATICALLY. SO LIFT
IS DEFINITELY BEING GENERATED IN THE FRONTOGENETICAL FORCING.
NOW THE QUESTION IS THE MOISTURE CONTENT IN THE STRONGEST OMEGA
LAYER OVERNIGHT AND MONDAY MORNING. PLENTY OF DRY AIR HERE AND UPSTREAM
WAS APPARENT IN THE 00Z BALLOON LAUNCHES AT ILX AND SGF MO. 80+PCT
RH WAS NOT SEEN UNTIL 700MB OR 10K FT. CLOUD LAYERS APPROACHING
ARE FOLLOWING SUIT WITH OBS SHOWING 11-12K FT CLOUD HTS. A FEW
SPOTS OF 8.5K FT ARE DEVELOPING IN FAR NW MO...SO SOME LOWERING OF
THE LAYER IS APPARENT.
THE LATEST FORECAST SOUNDINGS FROM RUC AND THE 00Z NAM SHOW TOO
MUCH DRY AIR FOR PRECIP TO REACH THE GROUND. EVEN WITH THAT BEING
SAID...STILL NOT COMFORTABLE WITH PULLING OUT THE MENTION OF
FZRA/SN FOR AFTER MIDNIGHT. BUFKIT PRECIP TYPE ANALYSIS SHOWING
MORE OF A FZRA/SLEET COMBO POSSIBLE INSTEAD OF FZRA/SN...SO I
CHANGED THE WX GRID TO CHC OF FZRA/SLEET. EITHER WAY...THE
FREEZING RAIN IS THE BIGGEST CONCERN FOR POSSIBLE HAZARDOUS
TRAVEL. IF MORE QPF WERE POSSIBLE...A WINTER WEATHER ADVISORY
MIGHT BE IN ORDER...BUT CONFIDENCE IS NOT HIGH ENOUGH FOR THE
PRECIP ACCUM NEEDED TO CAUSE PROBLEMS.
OVERALL...THE CHANGES MADE TO THE GRIDS FOR TONIGHT WERE TO THE
WX PRECIP TYPE...WINDS AND CLOUDS. WINDS AND GUSTS WERE INCREASED
A BIT. TEMPS APPEARED OK.
UPDATED GRIDS AND ZONES WILL BE AVAILABLE SHORTLY.
SHIMON
&&
.AVIATION...
ISSUED 1152 PM CST SUN DEC 7 2008...FOR THE 06Z TAFS
MID LEVEL WAA IS CREATING LIFT ACROSS THE SW HALF OF OUR CWA
ALREADY. RADAR RETURNS ARE ALREADY SHOWING UP WITH 20-25 DBZ REFL.
INITIAL TEMP PROFILES SEEM LIKE WE MAY SEE A FEW FLAKES OF SNOW
INSTEAD OF FZRA AT THE ONSET. CLOUD DECKS ARE STILL AT 10K
FT...AND OBSERVATIONS UPSTREAM REMAIN CONSISTENT WITH THAT CLOUD
LVL. NWS LSX INDICATED SPRINKLES FROM 25 DBZ RADAR RETURNS...SO AS
THE WARM LAYER DEEPENS OVER OUR CWA...WE MAY SEE FLAKES OF SNOW
CHANGE TO DROPS OF FZRA. SURFACE TEMPS WILL REMAIN IN THE 20S
TONIGHT...SO THE WARM LAYER WOULD MOST LIKELY PRODUCE FZRA INTO
THE SHALLOW COLD AIR.
THE NEW NAM IS GOING DRY TONIGHT AND TOMORROW MORNING...WHILE THE
GFS IS DROPPING AROUND 0.1 INCHES OF WATER. WILL KEEP 2HR TEMPOS
FOR FZRA IN THE SPI/DEC/CMI TAFS...WITH JUST VCSH IN THE PIA/BMI
TAFS. REMOVED THE MVFR CIGS...AS THE LOWER MOISTURE SEEMS LIMITED.
NEXT ISSUES ARE INCREASING WINDS MONDAY EVENING AND ONSET OF RAIN.
BEST CHANCES WILL BE AFTER 06Z MONDAY NIGHT...BUT WILL INTRODUCE
SOME VCSH AND 5K FT DECKS AT MOST SITES BY 04-05Z MONDAY EVE. SOUTH
WINDS WILL GUST TO 25 KTS AT TIMES DURING THE EVENING.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 246 PM CST SUN DEC 7 2008
LATEST SURFACE ANALYSIS HAD A RIDGE OF HIGH PRESSURE EXTENDING FROM
THE LOWER MISSISSIPPI VALLEY INTO THE OHIO VALLEY. MEANWHILE...
UPSTREAM...A COMPLEX STORM SYSTEM WAS BEGINNING TO DEVELOP OVER THE
PLAINS. THE VARIOUS PHASES OF THIS EVOLVING STORM SYSTEM THAT IMPACT
THE FORECAST AREA FROM TONIGHT THROUGH TUESDAY NIGHT ARE THE PRIMARY
FORECAST CONCERNS OVER THE NEXT FEW DAYS.
12Z MODELS IN REASONABLE AGREEMENT WITH MOST FEATURES EXPECTED TO
IMPACT FORECAST AREA OVER THE NEXT FEW DAYS. HOWEVER...THERE ARE
STRENGTH/TIMING DIFFERENCES WITH THE STORM SYSTEM AS THE MAIN LOW
PASSES THROUGH THE VICINITY OF THE FORECAST AREA TUESDAY/TUESDAY
NIGHT. THESE DIFFERENCES WILL DETERMINE HOW QUICKLY THE
PRECIPITATION CHANGES TO SNOW AS THE SYSTEM PULLS AWAY. HAVE TRENDED
THE FORECAST MORE TOWARD THE CURRENT NAM/ECMWF/SREF SOLUTIONS WHICH
WOULD START THE CHANGE OVER TO SNOW FROM WEST TO EAST TUESDAY
AFTERNOON. THE GFS WOULD KEEP ALL RAIN GOING THROUGH THE DAY
TUESDAY. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...ESPECIALLY AS
YOU GO OUT IN TIME. HAVE TENDED TO GO WITH A BLEND OF TEMPERATURES
BUT SHIED AWAY SOMEWHAT FROM THE GFS BASED MAV.
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
TONIGHT AND MONDAY...WHILE THIS PERIOD SHOULD BE RATHER QUIET FOR
THE MOST PART...WITH THE MAIN ENERGY WITH THE DEVELOPING SYSTEM
STILL FAR TO OUR WEST...IT WILL NOT BE WITHOUT POTENTIAL FORECAST
PROBLEMS. A WARM FRONT BEGINNING TO EVOLVE TO OUR WEST THIS
AFTERNOON...ALREADY NOTICEABLE IN THE CENTRAL PLAINS AND MISSOURI ON
THE SURFACE CHART AND IN THE COOLING SATELLITE CLOUD TOPS...WILL
CROSS THE FORECAST AREA OVERNIGHT AND MONDAY MORNING. STRONG
WAA/ISENTROPIC ASCENT AND MODEST MID LEVEL FRONTOGENESIS WITH THIS
FEATURE SHOULD BE ABLE TO PRODUCE SOME PRECIPITATION AS IT LIFTS
ACROSS THE FORECAST AREA DESPITE AN INITIALLY DRY AIRMASS. FORECAST
SOUNDING PROFILES SUPPORT SNOW AT THE ONSET...BUT ENOUGH OF AN
ELEVATED WARM LAYER WILL DEVELOP TO SUPPORT FREEZING RAIN. THE
FREEZING RAIN THREAT WILL LINGER UNTIL SURFACE TEMPERATURES RISE
ABOVE FREEZING MONDAY AND/OR THE FRONTAL BOUNDARY SHIFTS INTO
NORTHERN ILLINOIS. CONSIDERED PUTTING A WINTER WEATHER ADVISORY OUT
FOR THE THREAT OF LIGHT ICING...BUT DO NOT FEEL THE FREEZING RAIN
WILL BE HEAVY OR WIDESPREAD ENOUGH TO WARRANT A HEADLINE AT THIS
TIME. THE PRECIPITATION THREAT SHOULD LARGELY END BY MIDDAY MONDAY
AS THE FRONTAL ZONE SHIFTS NORTH OF THE FORECAST AREA.
MONDAY NIGHT THROUGH TUESDAY NIGHT...ONCE SURFACE TEMPERATURES RISE
ABOVE FREEZING ON MONDAY...THEY ARE NOT EXPECTED TO DROP BELOW
FREEZING UNTIL LATE TUESDAY AFTERNOON OR EVENING. THIS FACT...
COMBINED WITH WARM TEMPERATURES ALOFT...KEEPS THE MAJORITY OF OUR
PRECIPITATION THREAT IN THE FORM OF RAIN. THE MAIN SYSTEM...AS IT
APPROACHES MONDAY NIGHT AND PASSES BY TUESDAY...SHOULD BE A GOOD
RAIN PRODUCER. A PROLONGED PERIOD OF STRONG MOIST ISENTROPIC ASCENT
INTO TUESDAY...ALONG WITH THE PASSAGE OF A COUPLED JET STRUCTURE
LATER MONDAY NIGHT INTO TUESDAY...WILL KEEP GOOD MOISTURE AND
FORCING IN PLACE. AS MENTIONED ABOVE...THE MODELS ARE NOT IN STRONG
AGREEMENT ON THE PRECIPITATION CHANGE OVER TO SNOW LATER TUESDAY
INTO TUESDAY NIGHT AS THE COLDER AIR SURGES IN BEHIND THE DEPARTING
SYSTEM. AT THIS POINT...THE SNOW THREAT FOR US DOES NOT LOOK TOO
SIGNIFICANT. THE PRECIPITATION IS EXPECTED TO SHUT OFF RATHER
QUICKLY BEHIND THE FRONT AND THE WRAP AROUND/DEFORMATION ZONE IS
EXPECTED TO LARGELY STAY TO OUR WEST AND NORTH. SO...WITH THIS IN
MIND...HAVE QUICKLY LOWERED PRECIPITATION CHANCES TUESDAY NIGHT.
WEDNESDAY...QUIET AND COOLER CONDITIONS ARE EXPECTED TO RETURN TO
THE REGION AS CANADIAN HIGH PRESSURE AND NEUTRAL FLOW ALOFT BUILD
INTO THE REGION.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES
CONTINUE TO HAVE A FAIRLY SIGNIFICANT AMOUNT OF SPREAD BEYOND
THURSDAY...WHICH LIMITS CONFIDENCE IN THE EXTENDED RANGE OF THE
FORECAST. WITH NO STRONG/PERSISTENT SIGNALS FOR PRECIPITATION DURING
THE PERIOD...THE PRIMARY FORECAST CONCERN FOR THE END OF THE WEEK
AND WEEKEND REVOLVES AROUND TEMPERATURES. THE MODEL CONSENSUS IS
STILL SUGGESTS MILDER CONDITIONS THAN WERE EXPECTED SEVERAL DAYS
AGO...BUT THE LATEST SOLUTIONS ARE NOT QUITE AS WARM AS YESTERDAY.
SO...HAVE TRENDED TEMPERATURES DOWN A BIT...WHICH ENDS UP BEING NEAR
NORMAL FOR THE MOST PART. I DID END UP ADDING A SLIGHT CHANCE OF
RAIN/SNOW FOR SATURDAY NIGHT AND SUNDAY AS THERE IS A REASONABLE
HINT OF A FRONTAL PASSAGE...THOUGH CONFIDENCE IN THE TIMING AND
STRENGTH OF THE THE SYSTEM IS PRETTY LOW.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 7, 3:09 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CST SUN DEC 7 2008
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
309 PM CST SUN DEC 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS.
.DAY ONE...TONIGHT
A WARM FRONT WILL APPROACH THE AREA FROM THE SOUTHWEST...LATE TONIGHT
INTO MONDAY MORNING. THIS WILL BRING SCATTERED LIGHT SNOW OR
FREEZING RAIN AFTER MIDNIGHT...WHICH MAY PRODUCE SOME SLIPPERY
DRIVING CONDITIONS FOR THE MONDAY MORNING DRIVE INTO WORK OR
SCHOOL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LINGERING PATCHES OF FREEZING RAIN SHOULD END MONDAY MORNING...AS
TEMPERATURES RISE ABOVE FREEZING.
A DEVELOPING STORM SYSTEM ACROSS THE SOUTHERN PLAINS LATE MONDAY
WILL LIFT NORTHEAST INTO THE MIDWEST ON TUESDAY. THIS WILL SPREAD
PRECIPITATION OVER THE AREA ON LATE MONDAY...CONTINUING INTO
TUESDAY. MUCH OF THIS WILL BE RAIN. HOWEVER...AS THE STORM SYSTEM
BEGINS TO PULL AWAY FROM THE AREA ON TUESDAY...EXPECT THE RAIN TO
CHANGE OVER TO SNOW BEFORE ENDING. THIS CHANGEOVER SHOULD BEGIN
WEST OF I-55 BY TUESDAY AFTERNOON...WITH AREAS CLOSER TO THE
INDIANA BORDER SEEING THE SNOW BEGIN DURING THE EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.
GEELHART
Winter Weather, Clay
- When
- December 8, 12:00 AM CST to 10:00 AM CST
- Where
- Clay forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
An elderly woman died in a car accident as a result of icy road conditions. The accident happened on Blue Mound Road about 5 miles south of Flora.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 8, 20081 death · 20 injured · 9 events
- Tornadoes and Hail in Texas, December 8 to 10, 20085 injured · $1.2 million · EF2 · 9 events
- Cold in Illinois, December 8, 20081 death · 1 event
- Hail in Arizona, December 8, 20081 death · 0.5 in hail · 1 event
- Winter Storm in Iowa, December 8 to 9, 2008$230,000 · 18 events
- Tornado and Hail in Oklahoma, December 8 to 9, 2008$61,000 · EF1 · 11 events
- High Wind in New Mexico, December 8, 20083 injured · $65,000 · 65 kt wind · 3 events
- High Wind in Texas, December 8, 2008$100,000 · 56 kt wind · 3 events
- Cold in Vermont, December 8, 200816 events
- Winter Weather in Iowa, December 8, 200816 events
- Winter Weather in South Dakota, December 8 to 9, 200815 events
- Heavy Snow and High Wind in New Mexico, December 8 to 9, 2008$15,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143528.